Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Manic depressive episode, wellbutrin, smoking cannabis leads to depression, sometimes blackouts

Hello, 6 months ago I had a manic depressive episode. I was put on Wellbutrin 300mg/day, it has worked well however I am feeling much better now and am starting to get back into social life activities. Being 18 and living in an apartment with 4 others we tend to enjoy drinking. My roomates smoke cannabis too however my phycologist told me that cannabis will depress my mood and flush out the Wellbutrin. However I do enjoy drinking and have been drinking about 4 times a week heavily. Sometimes blackouts occur, but drinking is what I enjoy to do sometimes. Of course my health is number one. What health risks are on the line when it comes to heavy drinking and Wellbutrin,, besides blackouts.
Asked On : Sat, 26 May 2012
Answers:  1 Views:  175
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hi Karl,

Welcome to Healthcare Magic and thanks for your question...

Wellbutrin is an anti-depressant medication given for depressive disorders. You have mentioned that you had a 'manic-depressive episode' six months back... I'm not sure what you mean by that - I'm guessing that you probably suffered from a depressive episode (maybe a Bipolar Depression), which is why you have been put on an anti-depressant.

Now, most substances of abuse - cannabis, alcohol, tobacco, etc. can definitely interfere with psychiatric medication. This is because both of them act on the brain and hence they can interfere with each other's levels and effects. Cannabis, alcohol, etc. can reduce the absorption of such medication or hamper their action or sometimes even potentiate side effects.

Secondly, these substances can independently influence and alter your mood / emotional state and thereby can sometimes, worsen the mood disorder itself. Sometimes heavy abuse can also cause new psychiatric problems. Alcohol definitely has effects on the mood and excessive use can even lead to psychotic symptoms (like hearing voices, seeing strange things, fears, false beliefs, etc.)

I would strongly suggest that you control your drinking, especially because you already have a mood disorder and as you are on psychiatric medication. If you are finding it difficult to control your drinking habit, please don't hesitate to ask your doctor for help / suggestions.

Wish you all the best.

- Dr. Jonas Sundarakumar
Consultant Psychiatrist
Answered: Mon, 28 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor